Kansas, 2022

Drought in Kansas, November 1 to 30, 2022

November 1 to 30, 2022 · NWS GID · 4 events in 4 counties and zones

S. Drought Monitor (USDM).

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Throughout November 2022, portions of four of the six North Central Kansas counties continued to be assigned Severe Drought (D2) by the U.S. Drought Monitor (USDM). This marked the tenth consecutive month that D2 plagued parts of the local area. Although official drought categories actually remained unchanged throughout the month, unfortunately November was the second-straight month with solidly below normal precipitation across the entire area (see below for more Nov. precipitation details). Focusing on county-level USDM drought category specifics, for the six-county area as a whole, the majority of real estate featured Moderate Drought (D1) for the entirety of November. However, of greater concern were various swaths of Severe Drought (D2) within the four western-most local counties, impacting: 1) much of the northern halves of Rooks/Osborne counties along with most of far southern Phillips/Smith counties...2) a narrow stripe across extreme southern Rooks/Osborne counties...3) a narrow swath of far western Phillips County. On the better-off side of things, and farther east, much of Mitchell and southeastern Jewell counties maintained the Abnormally Dry (D0) category throughout November.

Turning to November 2022 precipitation details, this was the second-straight very dry month for the entirety of this six-county area, but in light of monthly normals, November was even drier than October. In fact, at least 95 percent of the area measured less than one-half of normal (generally less than 0.57) and at least three-fourths of the domain received LESS THAN ONE-FOURTH OF NORMAL (generally less than 0.29). Overall, the majority of North Central Kansas totaled merely between 0.05-0.35. The overall-driest spots (greatest concentration of 0.10 or less) focused within much of Smith, Phillips and especially Rooks counties. Per NWS/CoCoRaHS observers, some of the paltriest tallies included outright ZERO at Webster Dam (first time in November since 1970), merely a Trace near Plainville (driest Nov. since 2012) and 0.06 at both Kirwin Dam and Logan. On the wetter (but still well below normal) side of things, the primary recipients of at least 0.35 resided within the eastern half of the area (particularly Mitchell County), featuring 0.63 ten miles south-southwest of Beloit, 0.59 near Scottsville, 0.39 in Beloit and 0.35 in Lebanon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 31, 11:37 PM CST, 23 minutes earlier.

Area forecast discussion, Oct 31, 11:37 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1237 AM CDT Tue Nov 1 2022

...Aviation Update...

.DISCUSSION...(This evening through Monday)
Issued at 147 PM CDT Mon Oct 31 2022

Key Messages:

1. Continued warm with above normal temperatures through Thursday,
which gives near critical fire weather conditions some areas.

2. Dynamic weather system to impact the central/southern United
States starting late Thursday and into the weekend. A variety of
weather impacts are possible for the area, including the potential
for beneficial rain, isolated strong thunderstorms and maybe even
a few snowflakes. However, there is still plenty of uncertainty
with this weather system at this point.

Beautiful Halloween day today with temperatures around 70 degrees,
lots of sunshine and a light breeze. Those nice conditions will
extend into the evening as well even as we cool. We have had some
big swings (highs in the 70s/highs in the 40s) for Halloween the
past decade but this one will probably go down as the least spooky
Halloween weather in recent memory.

As for the rest of the forecast, we can break it down into two basic
parts: Roughly pre-cold front (Tonight-Thursday) and post-cold front
(Thursday evening through Monday).

Through Thursday, we are dry, until we introduce a small chance
for showers Thursday afternoon. Leading up to that, its very mild
with highs in the 70s, or possibly 80 degrees in north central
Kansas. Winds will increase from the south Tuesday and Wednesday
with 30 mph gusts on Wednesday over eastern areas Wednesday. Low
level moisture will ride the wind north and overspread the areas
with dewpoints in the 40s/50s by late Wednesday. It could feel a
touch humid for early November. While sunshine is expected the
next couple days, the push of low level moisture looks like it
result low clouds much of the day Thursday. So while it will be
mild, don't expect much sunshine Thursday.

The changes start coming late Thursday afternoon as a cold front
enters south central Nebraska from the northwest. Most model
timing has settled on some initial cooling in the northwest late
Thursday afternoon, then the main push of the front after dark
Thursday and clearing the forecast area by Friday morning. This is
one of the better chances from some decent rainfall across most
of the forecast area in a long time. Sufficient instability will
support some thunderstorms and a strong or isolated severe storm
is possible in the evening hours along the lines of SPC. Those
details will come with time with regard to fine tuning location
and possible impacts, as well as timing. But overall, the rainfall
potential Thursday evening could help our short-term fire
conditions significantly if it materializes. And while we do
have a few snow showers mentioned in the far northwest part of
the forecast area, it is really nothing of consequence at this
point.

There is more uncertainty Friday and Saturday with just how the
main upper system ejects from the southwest. A lot of the low
level moisture could get wrung out in the Southern Plains with
widespread thunderstorms both days. The wrap around precipitation
component of the storm may have trouble developing because of
this. While rain chances are in the forecast both days, they are
much lower in nature, generally ranging from 20 to 50%. Expect
changes with time to these numbers for sure.

Obviously we start cooling late Thursday and into the weekend, but
ensembles suggest the cooler trend will continue into the next week.
While this weekend we may very well manage to reach the 50s to
around 60, it looks potentially a whole notch colder in the 8 to
15 day timeframe (later next week) with highs below the normal of
middle 50s, giving a more appropriate mid-November feel to our
weather.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1223 AM CDT Tue Nov 1 2022

VFR conditions are forecast through the period with increasing
southerly winds during the daytime hours...and a decent LLJ
expected to develop late Tuesday evening resulting in modest LLWS
at both terminals after about 02/03Z. As the pressure gradient
increases across the region and deep mixing is realized by
midday...expect steady southerly winds with gusts to around 20 KTS
to become likely for the latter half of the afternoon and into
evening hours. Then as winds begin to decouple tonight and the
pressure gradient strengthens further...a modest LLJ will result
in LLWS at both terminals...although surface winds will likely
remain somewhat breezy in the 12-15 KT range through the overnight
hours.

&&

.FIRE WEATHER...
Issued at 147 PM CDT Mon Oct 31 2022

With high temperatures in the 70s to around 80 degrees and
increasing winds, fire weather become more of an issue for
the area given continued drought. Both Tuesday and Wednesday
afternoon could experience near critical fire weather conditions
in the late afternoon. RH values are lower Tuesday despite some
increase in low level moisture. Winds are up a bit, more steady
in the 15 to 20 mph with occasional gusts, but not in Red Flag
territory.

Winds increase more on Wednesday when it will just be windy over
much of the area, but so does low level moisture quite a bit as
dewpoints surge into the 40s/50s over the eastern 2/rids of the
area. Low RH values will be confined to the far west, and winds
may be a bit less there.

In the end, no fire related headlines due to low confidence in
meeting criteria, but still near critical conditions can be cause
for concern, especially if a fire does develop.

&&

.CLIMATE...
Issued at 329 AM CDT Mon Oct 31 2022

Per the previous discussion, highs on Wednesday are in the ball
park of records, though not currently forecast to reach records.

Wednesday November 2nd:

Grand Island:
Record High: 79 (2015, 2005, 1924)
Forecast High: 76

Hastings:
Record High: 78 (2015, 2005, 1914)
Forecast High: 76

Record warm minimums Thursday are possible though not likely
unless the front slows down, and trends are it will not, so that
low temperatures will actually be reached behind the front late
Thursday evening.

Thursday November 3rd:

Grand Island:
Record Warm Minimum Temperature: 52 (1983)
Forecast Low Thursday morning: 51

Hastings:
Record Warm Minimum Temperature: 55 (2008)
Forecast Low Thursday morning: 52

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...NOAA/NWS/Moritz
AVIATION...Rossi
FIRE WEATHER...NOAA/NWS/Moritz
CLIMATE...NOAA/NWS/Moritz
Hazardous weather outlook, Oct 31, 1:36 PM CST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
236 PM CDT Mon Oct 31 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
236 PM CDT Mon Oct 31 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Warm and dry conditions combined with increasing southerly winds
will lead to fire weather concerns across parts of the area
Tuesday through Thursday, with potentially elevated to critical
fire weather conditions at times.

Thunderstorms are possible Thursday evening and overnight. Some
of these could be strong to severe, especially over portions of
north central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Phillips

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Drought, Rooks

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Rooks forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Drought, Smith

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Drought, Osborne

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Osborne forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1059742, 1059743, 1059744, 1059745.